According to our case volume, chocolate is the perfect treat for any holiday – Valentine’s Day, Easter, Halloween, and oh my, Christmas make this toxin number one! Unfortunately, the darker the chocolate, the more stimulants (theobromine and caffeine) it contains. We don’t usually eat enough to notice, but our dogs absolutely will if given the chance. Too much of this confection can cause vomiting, diarrhea, elevated heart rate and blood pressure, tremors and seizures.
2) Mouse & rat poisons
Rodenticide, or mouse & rat poison, are intended to be efficiently deadly. The poisons used are not just effective against rodents, so beware! Over the past 10 years, bromethalin has become the most common rodenticide. It can cause rapid or delayed brain/spinal cord swelling which leads to serious neurological signs.
Cholecalciferol (vitamin D3) rodenticide is becoming much more prevalent. Small amounts of this bait can lead to elevated calcium, which can harm the kidneys, heart, lungs and gastrointestinal tract.
Anti-coagulant rodenticides are still a concern as well. These products can cause bleeding within 2-7 days of consumption or after having chronic access to smaller amounts. Fortunately, there is an antidote to this class of toxin.
3) Anti-inflammatory medications
This class of medications includes ibuprofen, naproxen, carprofen, diclofenac, meloxicam and more. Dogs and cats can be very sensitive to these medications. They can easily develop stomach ulcers. At higher doses, they can also develop kidney and liver damage.
If you feel that your pet is in pain, please do not give any medication without first consulting your veterinarian. Keep medication bottles well out of reach, especially when they contain flavored chew tabs!
4) Xylitol – a.k.a Birch Sugar, Wood Sugar, Birch Bark Extract, Birch Sap
Xylitol is an artificial sweetener that can be found in toothpaste, mouthwash and dental floss, nasal sprays, low sugar or low carbohydrate candies, gums, many “natural food supplements,” certain sugar-free foods including peanut butter, and many chewable or liquid supplements.
Dogs are particularly sensitive to this ingredient. It can cause a rapid, life-threatening drop in blood sugar. If you think this is happening, rub corn syrup or honey on the dog’s gums and go immediately to a veterinary facility.
Higher doses of xylitol may cause severe liver damage but may not cause a drop in blood sugar.
5) Grapes & raisins
This little fruit has caused a lot of debate. What we know is that not all dogs are affected to the same degree. This makes outcome hard to predict. We know that kidney failure is possible and is proceeded by nausea, vomiting, diarrhea. Therefore, decontamination and close monitoring are vital.
Many people and pets are on SSRI/SSNRI medications, which leads to greater access and overdose potential. Low-dose overdose can lead to lethargy, which doesn’t usually need much therapy. Higher overdoses, however, can cause significant elevation in heart rate and blood pressure, tremors, seizures, and serotonin syndrome.
For humans, acetaminophen is a common drug to have around. For this reason, it is all too common that a well-intentioned owner gives this medication to a dog or cat. The safety of this medication is quite the opposite for our companion animals. This drug can cause liver and kidney failure along with life-threatening changes to the blood.
8) Vitamin D
Vitamin D is often found in vitamins and calcium-containing supplements. This vitamin is necessary for the body to absorb calcium. The problem arises when there is too much of a good thing. Too much calcium in the body can lead to mineralizing organs, which diminishes their function (kidneys, heart, lungs, intestines).
9) Stimulant medications
Amphetamine salts and methylphenidate medications are becoming more common as the ability to diagnosis conditions, such as ADD/ADHD, improves. Beside just chewing into the bottle, or finding a dropped pill, the medications may have an attracting scent or be mixed in with food, either of which can lead a dog or cat to consume it.
Many of the formulations have a very rapid onset, so decontamination may be limited. As a stimulant, these medications can cause extreme cardiovascular and central nervous system stimulation. Aggressive care may be needed to treat these signs.
Most exposures to fertilizers result in mild gastro-intestinal signs. They may be a greater risk if there are additives to change the soil pH.
Organic fertilizers, like bone and bloodmeal, can cause more significant signs. Possible signs include protracted vomiting and diarrhea, pancreatitis, and foreign body obstruction.
By Heather Handley, DVM